Alert archive / Alabama / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 70, NWS Birmingham, AL

April 2, 2025Marion County, Winston County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Apr 2, 2025, 5:45 PM CDT for Marion County, Winston County, Alabama. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 2, 2025, 5:45 PM CDT (22:45 UTC)
Expired
Apr 2, 2025, 6:00 PM CDT
In force
15 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Marion County, AL, Winston County, AL

The radar

The Columbus AFB radar (KGWX), 70 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 10.8 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2025-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 847 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2025-04-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 421 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
847 J/kg
Mixed-layer CIN
-284 J/kg
Mixed-layer LCL
800 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
421 m²/s²
0-3 km storm-relative helicity
660 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 2, 2:08 PM CDT, 3 hours 37 minutes earlier. Its key messages:

  • Updated at 128 PM CDT WED APR 2 2025
  • There is a very conditional risk of thunderstorms today and Thursday across the northwest portions of Central Alabama. If any storms can develop, they may become strong to severe.
  • Windy conditions are expected this afternoon through early Thursday morning. South winds 15 to 25 mph with gusts up to 40 mph expected.
  • There is a 2 out of 5 risk of severe thunderstorms across the northwest and west portions of Central Alabama during the pre- dawn and morning hours on Sunday. The threats include tornadoes, damaging wind gusts, and large hail.
Area forecast discussion, Apr 2, 2:08 PM CDT, 3 hours 37 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
208 PM CDT Wed Apr 2 2025

...New LONG TERM...

.KEY MESSAGES...
Updated at 128 PM CDT WED APR 2 2025

 - There is a very conditional risk of thunderstorms today and
   Thursday across the northwest portions of Central Alabama. If
   any storms can develop, they may become strong to severe.

 - Windy conditions are expected this afternoon through early
   Thursday morning. South winds 15 to 25 mph with gusts up to 40
   mph expected.

 - There is a 2 out of 5 risk of severe thunderstorms across the
   northwest and west portions of Central Alabama during the pre-
   dawn and morning hours on Sunday. The threats include
   tornadoes, damaging wind gusts, and large hail.

&&

.SHORT TERM...
(This evening through Thursday)
Issued at 117 PM CDT WED APR 2 2025

This afternoon.

Broad mid-level troughing persists over much of the Intermountain
West and Northern Plains while an active southwest flow pattern
is becoming well-established over the Southern Plains northeast to
over the Mid South and Western Ohio River Valley Region. Strong
mid-level ridging persists over much of South Florida and the
Bahamas. Deepening surface low pressure was analyzed across
Northwest Iowa with an occluded front extending southeast to a
triple point west of St. Louis, Mo where a warm front extends east
across the Northern Ohio River Valley and a cold front stretches
southwest from the triple point across the Ozarks and into East-
Central Texas.

Expect mostly sunny skies southeast today to mostly cloudy skies
northwest. There is a very low (Less than 15%) chance for a few
showers and perhaps a storm or two across the northwestern third
of the area, any storm that does develop could be strong to
severe, but potential for development is so low that it precludes
mention in the Hazardous Weather Outlook or other products.
Despite the clouds, strengthening warm air advection will result
in high temperatures from the mid 80s far north and far east to
readings near 90 far south and southwest. Windy conditions are
expected with southerly winds from 15-25 mph and gusts as high as
40 mph possible across the northwest two-thirds of the forecast
area.

Tonight.

The amplified mid-level pattern will persist overnight as an
embedded potent shortwave digs southeast over portions of the Four
Corners States while the robust southwest flow persists over much
of the South-Central states northeast to over much of the Great
Lakes Region. The deepening surface low will race northeast toward
Lake Superior overnight while the warm front extends southeast
through the Eastern Ohio and Mid Atlantic Regions and the cold
front advances further east toward the Ohio River and Mid
Mississippi River Valley Regions.

Skies will range from mostly clear southeast to partly cloudy
northwest overnight. There will remain a low (10-15%) chance for a
few showers or a storm or two across the western third of the
area. Low temperatures will range from the mid 60s east to near 70
west. Breezy conditions will persist overnight with winds from
the south from 7-14 mph.

Thursday.

Mid-level ridging will persist to our southeast into Thursday
while the southwest flow pattern aloft continues from over
Southwest Texas northeast over much of the Ohio River Valley
Region as broad and deep troughing persists over much of the
Intermountain West. The occluded deep surface low will become
positioned north of Lake Superior in Canada while the surface warm
front continues extending southeast across the Mid Atlantic
Region and the surface cold front stretches southwest across the
Central Ohio River Valley into the Mid-South Region and into
Central Texas.

Partly cloudy skies are forecast on Thursday with a low (10-20%)
chance for some showers and a few storms across the northwest and
far western counties during the day. Similar to today, any storms
that manage to form may become severe, but this potential remains
very low. High temperatures will range from the mid 80s northwest
to around east. Winds will remain breezy from the south at 8-16
mph.

05

&&

.LONG TERM...
(Thursday night through next Tuesday)
Issued at 128 PM CDT WED APR 2 2025

The long-term will remain on the warm side, as the strong upper-
level ridge hangs on tight. In turn, record high temperatures will
remain possible through Saturday, as afternoon highs could push 90
degrees through then. Thankfully, this ridge will finally begin to
break down on Saturday, allowing for this stuck cold front to our
north to finally begin its ejection.

This cold front should begin working into the region sometime on
Saturday night, bringing with it a line of showers and
thunderstorms. While there is still a lot of timing discrepancies
with this line, the general consensus is that this line of storms
could be strong to severe, with damaging winds being the primary
threat. Most of this activity also looks to take place overnight
Saturday, with some potential for strong storms to linger into the
day on Sunday.

By the start of the new workweek, the pattern will shift towards
the other side of the spectrum, as persistent upper-level
troughing will allow for well below average temperatures. Highs
into the middle of the workweek will linger in the low to mid-60s,
with overnight lows falling into the upper-30s and low-40s

/44/

&&

.AVIATION...
(18Z TAFS)
Issued at 1222 PM CDT WED APR 2 2025

Skies will range from MVFR to VFR through this cycle. A very low
(less than 20%) chance for showers and storms will exist across
the far west and northwest portion of the area during much of this
time but any activity should remain away from the terminal
locations. Low-level windy conditions will persist today and
tonight with southeast winds from 15-25 kt and gusts over 25 kts
at times. Expect continued low-level south to southeast winds
breezy on Thursday with speeds from 8-16 kts.

05

&&

.FIRE WEATHER...

Warm and dry conditions are anticipated to remain into the
weekend, before rain chances increase overnight Saturday. Some of
this rain could be moderate to heavy at times, with conditions
drying out once again to start the new workweek.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     65  89  65  88 /   0   0   0   0
Anniston    65  90  64  87 /   0   0   0   0
Birmingham  68  89  68  87 /  10   0   0  10
Tuscaloosa  69  87  68  87 /  10  10   0  10
Calera      67  87  67  86 /   0   0   0   0
Auburn      66  87  65  85 /   0   0   0   0
Montgomery  68  88  67  89 /   0   0   0   0
Troy        67  87  65  87 /   0   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 1 AM CDT Thursday for the following
counties: Autauga-Bibb-Blount-Calhoun-Cherokee-Chilton-Clay-
Cleburne-Coosa-Dallas-Etowah-Fayette-Greene-Hale-Jefferson-Lamar-
Lowndes-Marengo-Marion-Perry-Pickens-Shelby-St. Clair-Sumter-
Talladega-Tuscaloosa-Walker-Winston.

&&

SHORT TERM...05
LONG TERM..../44/
AVIATION...05
Hazardous weather outlook, Apr 2, 2:13 PM CDT, 3 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
213 PM CDT Wed Apr 2 2025

ALZ011>015-017>050-032215-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
213 PM CDT Wed Apr 2 2025

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a Slight Risk of severe thunderstorms across all of central
Alabama from late Saturday night into Sunday. Storms will be capable
of producing damaging winds and isolated tornadoes.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
late Saturday night into Sunday.

44

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 1, 8:41 PM CDTWind AdvisoryBMXAutauga, Bibb, Blount, Calhoun, Cherokee, Chilton and 22 more28 hr
Apr 2, 5:54 PM CDTSpecial Weather StatementBMXMarion36 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.